Georgia, 2010

Hail and Damaging Winds in Georgia, May 21, 2010

May 21, 2010 · NWS FFC · 23 events in 16 counties and zones

A negatively tilted upper trough, lifting out of the mid-south, combined with deep moisture and an unstable air mass to generate several rounds of showers and thunderstorms. A number of these thunderstorms became severe during the afternoon and evening producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$585,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A negatively tilted upper trough, lifting out of the mid-south, combined with deep moisture and an unstable air mass to generate several rounds of showers and thunderstorms. A number of these thunderstorms became severe during the afternoon and evening producing large hail and damaging winds. Morning rain and thunderstorms stabilized the air mass across the northern part of the state. Thus, the majority of the severe thunderstorm events were across central Georgia, especially between Macon and Vidalia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 21, 4:00 AM EST, 8 hours 23 minutes earlier.

Area forecast discussion, May 21, 4:00 AM EST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT FRI MAY 21 2010

.SHORT TERM /TODAY THROUGH SUNDAY/...
UPPER TROUGH WILL MAKE ITS WAY NORTHEASTWARD THROUGH THE OHIO
VALLEY TODAY AND TONIGHT. SEVERAL SHORT WAVES ASSOCIATED WITH THIS
FEATURE WILL MOVE ACROSS GEORGIA THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WITH FIRST WAVE CURRENTLY MOVING THROUGH THE STATE.
THE TREND HAS BEEN FOR WEAKENING AS THE STORMS MOVE EAST INTO THE
MORE STABLE AIR. HOWEVER...MORE CONVECTION SHOULD DEVELOP TODAY AS
CAPES INCREASE AND WEST TO SOUTHWEST FLOW ALOFT INCREASES AROUND
THE UPPER TROUGH. MOST OF THE DYNAMICS SHOULD BE MOVING EAST INTO
THE CAROLINAS BY SATURDAY MORNING...BUT HAVE LEFT SLIGHT CHANCE
ACROSS THE EXTREME EASTERN BORDER FOR SATURDAY. DRY FOR SUNDAY
WITH THE UPPER RIDGE BUILDING OVER THE NORTHERN GULF. HAVE
GENERALLY FOLLOWED A MAV/MET COMPROMISE.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS AGREE ON LOW PRESSURE SLIDING DOWN THE ATLANTIC COAST AND
DEEPENING WESTWARD. THIS PUTS GEORGIA IN A PATTERN OF UNSETTLED
WEATHER WITH MOISTURE CIRCULATING INTO THE STATE FROM THE ATLANTIC.
SO HAVE INCLUDED LOW POPS FOR EACH DAY THROUGH THE LONG TERM.

&&

.AVIATION...UPDATE...
SHOWERS/T-STORMS MOVING ACROSS N AND PARTS OF CENTRAL GA THE MAIN
PROBLEM. CHANCES FOR IFR CONDITIONS ASSOCIATED WITH ANY HEAVY PRECIP
ALONG WITH VARIABLE WINDS 10-15G20-25 KTS UNTIL THE MAIN CONVECTION
PASSES. OTHERWISE MAINLY VFR CONDITIONS WITH SOME MVFR CONDITIONS
ASSOCIATED WITH SHOWERS AND DIEING CONVECTION. CONVECTION GENERALLY
EXPECTED TO POP AGAIN THIS AFTERNOON INTO EVENING. SURFACE WINDS ESE
BECOMING SSE 5-10 KTS EXCEPT VARIABLE WINDS ASSOCIATED WITH ANY
CONVECTION. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          82  65  87  63  92 /  70  40  20  10   5
ATLANTA         81  66  86  66  91 /  60  30  10   5   5
BLAIRSVILLE     73  60  83  58  87 /  80  50  20  10   5
CARTERSVILLE    79  62  87  58  91 /  70  20   5  10   5
COLUMBUS        88  67  91  69  95 /  40  20  10   5   5
GAINESVILLE     78  65  85  65  89 /  70  50  10  10   5
MACON           88  66  90  65  94 /  50  30  10  10   5
ROME            81  64  89  59  95 /  70  20   5  10   5
PEACHTREE CITY  82  62  87  61  91 /  60  20  10   5   5
VIDALIA         88  69  88  70  91 /  40  40  20  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, May 21, 11:58 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT FRI MAY 21 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1258 PM EDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT.

.SYNOPSIS...
A WARM FRONT WILL REMAIN NEARLY STATIONARY ACROSS GEORGIA TODAY. A
COLD FRONT WILL APPROACH THE TENNESSEE VALLEY LATE TONIGHT AND
WEAKEN OR DISSIPATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. THE MOST LIKELY LOCATION FOR SEVERE
THUNDERSTORMS WILL BE FROM CARROLLTON TO VIDALIA AND SOUTH THROUGH
EARLY THIS EVENING. SCATTERED THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA THROUGH TONIGHT.

.DISCUSSION...
CAPES OF 1000 TO 2000 ARE EXPECTED ACROSS THE AREA. THE SOUTHERN
PERIPHERY OF AN UPPER TROUGH PUSHING INTO THE MID U.S. WILL
BRING 35 TO 40 KNOTS OF UNIDIRECTIONAL DEEP SHEAR ACROSS PORTIONS
OF NORTH AND CENTRAL GEORGIA. THIS WILL GIVE POTENTIAL FOR STORMS TO
DEVELOP ALONG AND AHEAD OF THE COLD FRONT DURING THE AFTERNOON
WITH THE THREAT FOR ISOLATED DAMAGING WINDS AND LARGE HAIL THROUGH
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER EAST GEORGIA ON SATURDAY AND
MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. EMERGENCY MANAGERS
SHOULD MONITOR THE SITUATION.

In the hours before

Special weather statement, May 21, 6:47 AM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 AM EDT FRI MAY 21 2010

GAZ049-059-060-071>073-211215-
747 AM EDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN JONES...
BALDWIN...MONROE...PUTNAM...JASPER AND MORGAN COUNTIES UNTIL 815 AM
EDT...

AT 741 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CALVIN TO JARRELL PLANTATION...MOVING EAST
AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
JONES...BALDWIN...MONROE...PUTNAM...JASPER AND MORGAN COUNTIES
THROUGH 815 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
JARRELL PLANTATION...DAMES FERRY...PLANT SCHERER...JULIETTE...
CALVIN...MCELHENEYS CROSSROADS...EUDORA...ADGATEVILLE...MONTICELLO...
HILLSBORO...FARRAR...PIEDMONT...ROUND OAK...WAYSIDE AND SHADY DALE.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 21, 6:53 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 AM EDT FRI MAY 21 2010

GAZ053>058-068-070-211230-
753 AM EDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN PIKE...
LAMAR...SPALDING...BUTTS...COWETA...FAYETTE...HENRY AND CLAYTON
COUNTIES UNTIL 830 AM EDT...

AT 750 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MORELAND TO ORCHARD HILL...MOVING NORTHEAST
AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PIKE...LAMAR...SPALDING...BUTTS...COWETA...FAYETTE...HENRY AND
CLAYTON COUNTIES THROUGH 830 AM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE LIBERTY HILL...MILNER...WILLIAMSON...ZETELLA...
ROVER...DIGBEY...ORCHARD HILL...GRIFFIN...HARALSON...MORELAND...
EXPERIMENT...CHAPPEL MILL...HIGHLAND MILLS...VAUGHN AND BROOKS. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 21, 7:34 AM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
834 AM EDT FRI MAY 21 2010

GAZ053>058-068-070-071-211300-
834 AM EDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN PIKE...
MONROE...LAMAR...SPALDING...BUTTS...COWETA...FAYETTE...HENRY AND
CLAYTON COUNTIES UNTIL 900 AM EDT...

AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCKIBBEN...MOVING EAST AT 30 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS PIKE...MONROE...LAMAR...SPALDING...BUTTS...
COWETA...FAYETTE...HENRY AND CLAYTON COUNTIES...INCLUDING AREAS
AROUND CHAPPEL MILL...JENKINSBURG...WALKER MILL...EXPERIMENT...
HIGHLAND MILLS...TOWALAGA...SUNNY SIDE...ORCHARD HILL...GRIFFIN...
LUELLA...LOCUST GROVE...HAMPTON...MCKIBBEN...HIGH FALLS STATE PARK
AND BLOUNT. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, May 21, 8:02 AM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
902 AM EDT FRI MAY 21 2010

GAZ058-059-211330-
902 AM EDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BUTTS AND
JASPER COUNTIES UNTIL 930 AM EDT...

AT 858 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCELHENEYS CROSSROADS...MOVING EAST AT 35
MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BUTTS AND JASPER COUNTIES...INCLUDING AREAS
AROUND TURTLE COVE...STARK...WORTHVILLE...INDIAN SPRINGS STATE
PARK...FLOVILLA...JACKSON...MCELHENEYS CROSSROADS...CALVIN...
ADGATEVILLE...MONTICELLO...HILLSBORO...SHADY DALE AND PIEDMONT.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, May 21, 8:27 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
927 AM EDT FRI MAY 21 2010

GAZ058>060-211400-
927 AM EDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BUTTS...
PUTNAM AND JASPER COUNTIES UNTIL 1000 AM EDT...

AT 924 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PIEDMONT...MOVING EAST AT 30 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BUTTS...PUTNAM AND JASPER COUNTIES...
INCLUDING AREAS AROUND PIEDMONT...CALVIN...MCELHENEYS CROSSROADS...
EUDORA...ADGATEVILLE...SHADY DALE...MONTICELLO...CENTRAL GEORGIA
EXPERIMENT STATION...STANFORDVILLE...WILLARD...RESSEAUS CROSSROADS...
ROCK EAGLE 4-H CENTER...EATONTON...WARFIELD AND FLAT ROCK. RESIDENTS
IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

The radar

The Atlanta radar (KFFC), 107 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

13 hail, 9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
May 21, 12:23 PM EST to 12:46 PM EST
Where
Floyd County, Lindale to Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.180, -85.180

The Floyd County Emergency Management Director reported that six trees were down in the Lindale to Rome area. Trees were down on homes on Barron Road and Clark Drive. Trees were down on vehicles on Presley Street, Crescent Street, Culio Road, and Druid Road. Trees were down on power lines on Midway Park Road.

Hail, Dodge

When
May 21, 12:56 PM EST to 1:09 PM EST
Where
Dodge County, 1.5 mi SE of Jay Bird Spgs to 1.6 mi E of Achord
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.115, -82.982

A storm spotter observed half-dollar-sized hail in the far southeast corner of Dodge county between Jay Bird Springs and the Telfair county line.

Hail, Telfair

When
May 21, 1:10 PM EST to 1:17 PM EST
Where
Telfair County, 3 mi NW of Mc Rae to 1 mi E of Mc Rae
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.101, -82.936

A storm spotter observed half-dollar-sized hail from the far northeast corner of Telfair county, just northwest of Helena and McRae to just east of McRae.

Thunderstorm Wind, Douglas

When
May 21, 1:53 PM EST to 1:54 PM EST
Where
Douglas County, 1.45 mi NNW of Chapel Hill
Measured
42 kt (48 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
33.699, -84.730

WSB Television of Atlanta reported that a large tree fell across two homes on North Shelby Lane in Douglasville. One of the homes was heavily damaged.

Thunderstorm Wind, Telfair

When
May 21, 2:08 PM EST to 2:21 PM EST
Where
Telfair County, 1.7 mi NW of Lumber City to 1.25 mi SE of Lumber City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.947, -82.701

The Telfair County 911 Center reported that several trees were down in the Lumber City area.

Hail, Telfair

When
May 21, 2:13 PM EST to 2:30 PM EST
Where
Telfair County, 2.4 mi NW of Lumber City to 1 mi SE of Lumber City
Measured
0.88 in hail
Reported by
County Official
Coordinates
31.955, -82.709

The Telfair County 911 Center observed nickel-sized hail in the Lumber City area along the Telfair/Montgomery county line. A couple of trees were also blown down in the area.

Hail, Coweta

When
May 21, 2:19 PM EST to 2:21 PM EST
Where
Coweta County, 1 mi W of Newnan to Newnan
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.370, -84.817

Penny-sized hail was observed at the Newnan Fire Station.

Lightning, Cobb

When
May 21, 2:21 PM EST
Where
Cobb County, 0.35 mi NE of Kennesaw
Property damage
$250,000
Reported by
Newspaper
Coordinates
34.023, -84.615

The Atlanta Journal-Constitution reported that lightning struck a home on Summit Wood Drive resulting in a fire. The home suffered major damage from the fire. The lone occupant was able to escape without injury.

Hail, De Kalb

When
May 21, 2:35 PM EST to 2:39 PM EST
Where
De Kalb County, 3 mi NNW of Gresham Park to Panthersville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.760, -84.320

A storm spotter observed nickel-sized hail in the far western part of the county, approximately one mile east of East Atlanta.

Hail, Upson

When
May 21, 3:12 PM EST to 3:21 PM EST
Where
Upson County, Crest to 4.6 mi W of Thomaston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.930, -84.450

The Upson County Emergency Management Director reported nickel-sized hail west of Thomaston near the Sunnyside community.

Thunderstorm Wind, Upson

When
May 21, 3:21 PM EST to 3:39 PM EST
Where
Upson County, 0.93 mi SSE of Hendricks to 0.69 mi W of Pickard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.917, -84.476

The Upson County Emergency Management Director reported that several trees were down on the west side of Thomaston, especially in the Pickard and Turkey Creek Road area.

Hail, Macon

When
May 21, 3:26 PM EST to 3:32 PM EST
Where
Macon County, Five Points to 1 mi ESE of Five Points
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.280, -83.920

An amateur radio operator relayed a report of half-dollar-sized hail from the far southeast part of Macon county in the Five Points area. At least one tree was blown down in the area as well.

Hail, Dooly

When
May 21, 3:40 PM EST to 3:45 PM EST
Where
Dooly County, 5 mi W of Unadilla to 4 mi W of Unadilla
Measured
1.75 in hail
Property damage
$41,000
Reported by
Trained Spotter
Coordinates
32.270, -83.816

A storm spotter observed quarter to golf ball-sized hail approximately five miles west of Unadilla.

Hail, Telfair

When
May 21, 3:40 PM EST to 3:42 PM EST
Where
Telfair County, 2 mi SW of Workmore to 3.5 mi SSW of Workmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.910, -82.954

A storm spotter observed nickel to quarter-sized hail just southwest of Workmore in the central part of Telfair county along U.S. Highway 319.

Hail, Crawford

When
May 21, 3:41 PM EST to 4:32 PM EST
Where
Crawford County, 7 mi W of Roberta to 4 mi E of Lee Pope
Measured
1 in hail
Reported by
County Official
Coordinates
32.720, -84.140

The Crawford County 911 Center reported quarter-sized hail twice during the indicated period, first at 441 pm EDT in the western part of the county, then again in Roberta at 510 pm EDT. Radar data suggests that hail of similar size continued to the far southeast part of the county, south and east of Lee Pope.

Hail, Dooly

When
May 21, 4:00 PM EST to 4:40 PM EST
Where
Dooly County, Drayton to Richwood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.070, -83.950

The Dooly County Emergency Management Director relayed several reports of penny-sized hail from the southern half of the county. Hail was reported in Drayton, west of Vienna, and in Richwood. This hail fell from one of three thunderstorms that tracked across the county. The storm that tracked across the northern part of the county produced golf ball-sized hail and is documented separately.

Hail, Peach

When
May 21, 4:32 PM EST to 5:00 PM EST
Where
Peach County, 4.5 mi W of Powersville to 3 mi SE of Powersville
Measured
1 in hail
Reported by
Public
Coordinates
32.600, -83.857

The public observed quarter-sized hail near Powerville. Radar data suggests that similar-sized hail likely fell across much of the county from the Crawford county line west of Powerville to the far eastern part of the county near Lakewood.

Hail, Crisp

When
May 21, 4:42 PM EST to 4:53 PM EST
Where
Crisp County, 5.5 mi NE of Cordele to 6.3 mi ENE of Cordele
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.026, -83.714

A storm spotter observed quarter-sized hail across the far northeast part of Crisp county, approximately six miles northeast to east-northeast of Cordele.

Thunderstorm Wind, Peach

When
May 21, 4:49 PM EST to 4:51 PM EST
Where
Peach County, 2 mi E of Miami Vly to 3 mi E of Miami Vly
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.550, -83.766

The Peach County Emergency Management Director reported that three trees were down in the far east part of the county, east of Miami Valley. Amateur radio operators estimated wind gusts of 50 mph or better in the Fort Valley area. However, no specific damage reports were received from this area.

Thunderstorm Wind, Houston

When
May 21, 5:00 PM EST to 5:10 PM EST
Where
Houston County, 6 mi W of Bonaire to 1.7 mi SW of Bonaire
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
32.550, -83.703

A trained storm spotter observed considerable thunderstorm wind damage in the west central part of Houston county, approximately six miles west of Bonaire, just northwest of Houston Lake. The damage appeared to have been caused by strong straight-line winds or a microburst. A nursing home off U.S. Highway 41, approximately 1.5 miles south of Georgia Highway 96, suffered considerable roof damage. A permanent awning was also torn off a home on St. John Avenue. At least 25 trees were uprooted or snapped in the vicinity.

Thunderstorm Wind, Bleckley

When
May 21, 5:35 PM EST to 6:10 PM EST
Where
Bleckley County, Magnolia to Goldsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.430, -83.450

The Bleckley County 911 Center, along with the public and amateur radio operators, reported that several trees were down across the county. At least nine trees were down north of Cochran on Red Dog Farm Road and Long Street Road. Other trees were down within the city of Cochran as well as on Ann Street, Annette Street, and Georgia Highway 26 West. A railroad crossing arm on a Cochran street was broken in two as a result of the strong wind gusts.

Thunderstorm Wind, Dodge

When
May 21, 5:51 PM EST to 6:15 PM EST
Where
Dodge County, 1 mi W of Roddy to 3 mi S of Chester
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
32.350, -83.267

The Dodge County 911 Center reported that several trees were down across the northern part of the county. Trees were down on Airport Road, Soperton Highway or Georgia Highway 46, and Georgia Highway 257. Trees were reported down near Eastman and just west of Chester.

Thunderstorm Wind, Laurens

When
May 21, 6:01 PM EST to 6:56 PM EST
Where
Laurens County, 3 mi W of Montrose to 3 mi E of Lowery
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.550, -83.201

The Laurens County 911 Center reported that at least two dozen trees had been blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232732, 230396, 230400, 232325, 232333, 231672, 232321, 232436, 232733, 232363, 232357, 232400, 232340, 232428, 232444, 232710, 232450, 232458, 232348, 232469, 232687, 232690, 232729.